Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 60, NWS Blacksburg, VA

August 21, 2020Stokes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2020, 8:40 AM EDT for Stokes County, North Carolina. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2020, 8:40 AM EDT (12:40 UTC)
Expired
Aug 21, 2020, 12:50 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 10:11 AM EDTFLASH FLOOD1 N Pinnacle, NCWEST PRONG OF THE LITTLE YADKIN RIVER HAS FLOODED VOLUNTEER AND TILLLOTSON ROAD. ROADS WERE BEING CLOSED BY NCDOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

800 
WGUS51 KRNK 211240
FFWRNK
NCC169-211845-
/O.NEW.KRNK.FF.W.0060.200821T1240Z-200821T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
840 AM EDT Fri Aug 21 2020

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  West Central Stokes County in north central North Carolina...

* Until 245 PM EDT Friday.

* At 840 AM EDT, Doppler radar indicated heavy rain in western 
  Stokes County. Between 2 and 3 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Capella, Pinnacle, Hanging Rock State Park and Vade Mecum.

This includes the following streams and drainages...
  Goff Creek, Little Yadkin River, Chinquapin Creek, Grassy Creek, 
  Dan River, Big Creek, Brushy Fork Creek, East Prong Little Yadkin 
  River and Cascade Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3646 8045 3646 8027 3633 8027 3632 8045
      3634 8045 3635 8045 3639 8045 3642 8045
      3645 8045

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

BMG
2 follow-up statements
869 
WGUS71 KRNK 211354
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
954 AM EDT Fri Aug 21 2020

NCC169-211845-
/O.CON.KRNK.FF.W.0060.000000T0000Z-200821T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-
954 AM EDT Fri Aug 21 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT THIS 
AFTERNOON FOR WEST CENTRAL STOKES COUNTY...

At 954 AM EDT, Doppler radar indicated heavy rain in western Stokes 
County. Between 2.5 and 3.5 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Capella, Pinnacle, Hanging Rock State Park and Vade Mecum.

This includes the following streams and drainages...
  Goff Creek, Little Yadkin River, Chinquapin Creek, Grassy Creek, 
  Dan River, Big Creek, Brushy Fork Creek, East Prong Little Yadkin 
  River and Cascade Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3646 8045 3646 8027 3633 8027 3632 8045
      3634 8045 3635 8045 3639 8045 3642 8045
      3645 8045

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 1 HOUR 

$$

BMG
260 
WGUS71 KRNK 211650
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1250 PM EDT Fri Aug 21 2020

NCC169-211700-
/O.CAN.KRNK.FF.W.0060.000000T0000Z-200821T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-
1250 PM EDT Fri Aug 21 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL STOKES COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 600 AM EDT Saturday for 
portions of North Carolina and Virginia.

LAT...LON 3646 8045 3646 8027 3633 8027 3632 8045
      3634 8045 3635 8045 3639 8045 3642 8045
      3645 8045

$$

BMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 5:09 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 21, 5:09 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
509 AM EDT Fri Aug 21 2020

.SYNOPSIS...
An upper level trough of low pressure will remain nearly
stationary over the general region through the remainder
of this week. This will favor numerous to widespread showers
and thunderstorms. The rain may be heavy at times today
and tonight especially along the Blue Ridge and into the
Highlands of Virginia and the High Country of North Carolina.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EDT Friday...

A Flash Flood Watch is in effect today and tonight for counties
adjacent to the Blue Ridge. Upslope areas of the central and
southern Appalachians will be the focus for the heaviest rain.

A closed low over the Mississippi/TN valley is forecast to
slowly move northeast today. This will result in an increase in
forcing aloft and an increase in the low level southeasterly
flow on the east side of the Appalachians. The low level airmass
will be moisture rich (note GSO evening sounding with PWAT of
1.75) with a deep warm cloud layer exceeding 10kft in depth and
warmer than 0 deg C. If you run this sort of airmass up against
the mountains...then expect an enhancement of the upward
vertical motion and a very rain efficient environment.

Going forecast will reflect prolific showers today with
embedded thunderstorms. Rain, heavy at times, will likely result
in QPF of 1 to 2 inches near the Blue Ridge with pockets of 3+
inches. Away from the mountains and foothills, the showers will
be more scattered in nature, thus mitigating the need for a
flood watch for those areas attm.

Temperatures today will be tempered by the abundant cloud cover
most area getting no warmer than the 70s and potentially not
getting out of the 60s across the higher elevations.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 430 AM EDT Friday...

The upper level trough that has been in place of the Mississippi
River Valley this week will stay anchored there through Saturday and
begin to break down on Sunday. The continued moisture advection will
again fire up storms and showers throughout the CWA on Saturday
afternoon.

As high pressure builds on Sunday, a lack of forcing will reduce
storm coverage compared to Saturday, but enough moisture and diurnal
heating will kick up some storms. With heating as the primary
forcing mechanism, activity ought to quickly dissipate after sundown.

The breaking trough and increasing pressure will lead to an overall
heating trend throughout the weekend. Temps will be at or just above
normal, with highs in the mid/upper 80s east of the Blue Ridge, and
uppers 70s/low 80s west.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 430 AM EDT Friday...

Broad ridging continues to build over much of the eastern CONUS, so
with westerly flow and high pressure, next week will be warm and
less showery. There will still be a chance for isolated storms, but
extensive coverage is very unlikely. As we reach the end of the
week, we will be following the remnants of TD13 (or whatever it may
end up named), as it could impact our weather and bring some
tropical moisture into the area or upstream of us.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 500 AM EDT Friday...

Poor flight conditions are expected across the mountains today
and tonight as widespread showers and embedded thunderstorms
develop and move north along the spine of the Appalachians.
Expect highly variable cloud bases and visibilities with sub-VFR
a high likelihood west of Danville (KDAN) and Lynchburg (KLYH).

Surface winds are expected to remain generally light.

Extended Aviation Discussion...

An upper level trough to the west should keep chances of showers
and thunderstorms in the forecast for Saturday/Sunday. Periods
of sub- VFR conditions are also likely during the early mornings
due to low clouds and fog. By Sunday, high pressure should push
further southward and spread over the Mid Atlantic on Monday to
bring drier conditions and improved flying conditions overall
for early next week.

&&

.HYDROLOGY...
As of 500 AM EDT Friday...

There is a chance for rainfall to exceeding flash flood
guidance along the spine of the Southern and Central
Appalachians and Foothills of the Blue Ridge.

Prolific shower/storm activity today and tonight is expected to
lead to rainfall amounts of 1 to 3 inches and pockets of 3+
inches for the NC/VA Blue Ridge, Highlands of VA and High
Country of NC and including parts of the New River Valley.
HREF neighborhood probabilities are high for 2"+ amounts
(45-80%) from northern Georgia, northeastward across the Upstate
of South Carolina, western North Carolina into Southwest
Virginia and pockets of 3"+ probabilities in excess of 50%.
Hourly precip totals of 1"+ are expected resulting in runoff
issues due to stream flows that are above to much above average
as per the National Water Model.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through late tonight for
	 VAZ009>020-022>024- 032>035.
NC...Flash Flood Watch through late tonight for
	 NCZ001>003-018-019.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...BMG/PM
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Aug 21, 5:16 AM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
516 AM EDT Fri Aug 21 2020

VAZ007-WVZ042>044-507-508-220930-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
516 AM EDT Fri Aug 21 2020

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-220930-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
516 AM EDT Fri Aug 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-220930-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
516 AM EDT Fri Aug 21 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:15 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Stokes, Surry, Watauga, Wilkes and 1 more26 hr
Aug 21, 7:22 AM EDTAreal Flood AdvisoryRNKStokes, Surry, Wilkes, Yadkin3 hr
Aug 21, 8:49 AM EDTAreal Flood AdvisoryRNKYadkin3 hr
Aug 21, 11:28 AM EDTAreal Flood AdvisoryRNKRockingham, Stokes2 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.